Wisconsin, 2005

Damaging Winds in Wisconsin, September 12 to 13, 2005

September 12 to 13, 2005 · NWS DLH · 4 events in 4 counties and zones

A large area of significant damaging thunderstorm winds swept across northwestern Wisconsin. The damage path was from southeast of Minong in northeast Washburn County through Nelson Lake of northwest Sawyer County then near Cable through Drummond to Ashland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A large area of significant damaging thunderstorm winds swept across northwestern Wisconsin. The damage path was from southeast of Minong in northeast Washburn County through Nelson Lake of northwest Sawyer County then near Cable through Drummond to Ashland. Heavy damage in the Chequamegon-Nicolet National Forest forced the closure of campgrounds and bike trails.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 12, 1:51 PM CST, 9 hours 39 minutes earlier.

Area forecast discussion, Sep 12, 1:51 PM CST, 9 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
251 PM CDT MON SEP 12 2005

.DISCUSSION...FORECAST CONCERNS ARE ON PCPN TONIGHT AND TUESDAY. 18Z
MSAS SFC PRESSURE PLOT FEATURED A SLOW MOVING COLD FRONT SNAKING ITS
WAY THROUGH THE WESTERN PORTION OF THE FA. FIRST BATCH OF TSRA
DEPARTING THE MN ARROWHEAD ATTM. HOWEVER...SHRA CONTINUE TO
DEVELOP/SPREAD INTO THE SOUTHERN HALF. THIS PCPN IS STICKING CLOSE
TO THE FRONT AND AIDED BY UPPER LEVEL SHORT WAVE LIFTING NE ACROSS
MN. THE FRONT WILL CRAWL INTO NW WI BY 12Z TUESDAY WITH PRIMARY
FOCUS OF THE PCPN CONTINUING TO BE ALONG THE FRONT. SOME PCPN WILL
ALSO OCCUR BEHIND THE FRONT IN AREA OF UPPER LEVEL DIVERGENCE AND
EMBEDDED SHORT WAVE ENERGY IN SW FLOW ALOFT. TIMING WILL BE
DIFFICULT AND HAVE ATTEMPTED TO GIVE SOME RESOLUTION.

NEXT PIECE OF SHORT WAVE ENERGY IMPACTS THE FA ON TUESDAY
AFTERNOON. NOT AS MUCH MOISTURE TO WORK WITH THIS TIME...BUT TSRA
POSSIBLE IN EASTERN PORTION OF WI FA NEAR AXIS OF
INSTABILITY/PROXIMITY OF FRONTAL BOUNDARY. ONLY EXPECT SHRA
ELSEWHERE. PCPN DIMINISHES TUESDAY EVENING AS FRONTAL BOUNDARY
DEPARTS AND SFC HIGH BUILDS IN AND LASTS THROUGH WEDNESDAY EVENING.

PCPN RETURNS TO THE WESTERN PORTION OF THE FA LATE WEDNESDAY NIGHT
AS NEXT UPPER LEVEL SHORT WAVE APPROACHES THE FA. THIS SHORT WAVE
WILL HELP PUSH A SFC WARM FRONT THROUGH THE FA AND SHOULD GENERATE
SOME TSRA ON THURSDAY.

&&

.AVIATION...A COLD FRONT SLOWLY TRACKING EAST ACROSS THE UPPER
MIDWEST WILL CONTINUE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE AREA TONIGHT...MAINLY EAST OF A LINE FROM BRD TO HIB TO
ELO. MVFR-IFR CIGS AND VSBYS WILL BE ASSOCIATED WITH THESE
STORMS...ALONG WITH STRONGER AND VARIABLE WINDS. BECAUSE OF THE
INCREASED SURFACE MOISTURE...AREAS OF FOG ARE ALSO EXPECTED TO
DEVELOP ACROSS MUCH OF THE UPPER MIDWEST TONIGHT...AGAIN WITH
MVFR-IFR CONDITIONS. AS THE FRONT AND THUNDERSTORMS MOVES OFF TO THE
EAST...CIGS AND VSBYS WILL IMPROVE ACROSS THE AREA TUESDAY
MORNING...WITH WINDS TURNING OUT OF THE WEST AND STRENGTHENING
DURING THE DAY TUESDAY.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

GSF/BERDES
Hazardous weather outlook, Sep 12, 6:00 AM CST, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
700 AM CDT MON SEP 12 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131230-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
700 AM CDT MON SEP 12 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL OVERSPREAD THE ENTIRE FORECAST AREA TODAY AND
TONIGHT. THE STORMS WILL ACCOMPANY A FRONTAL SYSTEM MOVING SLOWLY
FROM WEST TO EAST. SOME OF THESE STORMS COULD BECOME
SEVERE. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING
WINDS. LOCALIZED HEAVY RAIN IS ALSO LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY...INTO WEDNESDAY
MORNING. MORE STORMS ARE FORECAST FOR THURSDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON.

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washburn

When
September 12, 11:30 PM CST
Where
Washburn County, 5 mi SE of Minong
Measured
52 kt (60 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
46.050, -91.750

Numerous trees were blown down across the Bass Lake and Stanberry townships.

Thunderstorm Wind, Sawyer

When
September 12, 11:45 PM CST
Where
Sawyer County, 3 mi N of Hayward
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
46.067, -91.483

Numerous trees and power lines down from just north of Hayward across Nelson Lake to the Bayfield county line.

Thunderstorm Wind, Bayfield

When
September 13, 12:00 AM CST
Where
Bayfield County, Cable
Measured
52 kt (60 mph) estimated gust
Reported by
AIRPLANE PILOT
Coordinates
46.200, -91.300

Straight-line winds knocked down trees and power lines from the Sawyer County line through Cable, Drummond, and Mason to the Ashland County line. There was also minor structural damage.

Thunderstorm Wind, Ashland

When
September 13, 12:49 AM CST to 1:00 AM CST
Where
Ashland County, Ashland
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.583, -90.883

Numerous trees and power lines were blown down in the Ashland area. There was also minor structural damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474669, 5474670, 5474671, 5474672.